Wyoming, 2004

Winter Storm in Wyoming, February 28 to 29, 2004

February 28 to 29, 2004 · NWS UNR · 6 events in 6 counties and zones

A powerful upper level storm system moved slowly across the Central Rockies and then through the Northern and Central Plains, bringing abundant precipitation and heavy snow to much of Northeast Wyoming. The system began to affect Northeast Wyoming on the afternoon of the 28th as rain and snow overspread the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A powerful upper level storm system moved slowly across the Central Rockies and then through the Northern and Central Plains, bringing abundant precipitation and heavy snow to much of Northeast Wyoming. The system began to affect Northeast Wyoming on the afternoon of the 28th as rain and snow overspread the area. Precipitation changed over to all snow during the evening hours and continued through the overnight. There was a brief break in the precipitation during the morning hours of the 29th. Snow then redeveloped across the area in the afternoon and persisted into the morning hours of March 1st. Strong northwest winds developed late on the 29th as low pressure began to move away from the area. The winds caused significant blowing and drifting of snow into the next day. Snowfall amounts across Northeast Wyoming were generally in the 5 to 12 inch range, with locally higher amounts across the Bear Lodge Mountains and the Wyoming Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 28, 3:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 3:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MST SAT FEB 28 2004

.DISCUSSION...WINTER STORM STARTING TO TAKE AIM ON US AND WILL BEGIN
TO AFFECT NORTHEAST WY AND FAR WESTERN SD THIS EVENING. CURRENT
SURFACE ANALYSIS HAS LOW STRENGTHENING OVER EASTERN CO. 500MB LOW
MOVING INTO WESTERN CO RIGHT NOW. REGIONAL RADAR SHOWING LARGE BAND
OF SNOW OVER CENTRAL WY MOVING INTO EASTERN WY RIGHT NOW. OTHER
AREAS OF PCPN ARE DEVELOPING OVER FAR WESTERN SD AS UPSLOPE FLOW
INCREASES ACROSS THE PLAINS.

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR MOST OF NORTHEAST WY AND
FAR WESTERN SD FOR TONIGHT THROUGH EITHER TOMORROW OR TOMORROW
NIGHT. WILL KEEP WATCH GOING OVER SOUTH CENTRAL SD FOR TOMORROW
NIGHT AND MONDAY AS STORM WRAPS UP TO THE EAST.

FOR TONIGHT...SNOW WILL INCREASE ACROSS NORTHEAST WY AND FAR WESTERN
SD. SNOW MAY START OFF AS RAIN EARLY ACROSS THE PLAINS...BUT SHOULD
CHANGE OVER QUICKLY THIS EVENING AS PCPN INTENSITY INCREASES AFTER
SUNSET AND WEAK CAA WORKS IN FROM THE NORTH. HEAVIEST SNOWS SHOULD
BE ACROSS NORTHEAST WY...NORTHWEST SD AND THE HILLS TONIGHT. THE
EASTERN AND NORTHERN HILLS WILL ALSO SEE SIGNIFICANT SNOW WITH EAST
TO NORTHEAST WINDS ENHANCING UPSLOPE FROM RAPID TO STURGIS. MILDER
AIR WILL LINGER OVER SOUTH CENTRAL SD WITH ANY PCPN BEING IN THE
FORM OF RAIN OVERNIGHT.

SURF LOW WILL MOVE ACROSS NORTHERN KS AND SOUTHERN NEB TOMORROW.
SNOW WILL CONTINUE ACROSS NORTHEAST WY AND WESTERN SD. COLD AIR WILL
CONTINUE TO WORK IN FROM THE NORTHWEST AND FINALLY CHANGE PCPN TO
SNOW ACROSS SOUTH CENTRAL SD BY LATE IN THE DAY. WIND FLOW WILL TURN
MORE NORTHERLY BEHIND THE LOW BY LATE IN THE DAY...ALLOWING UPSLOPE
ENHANCEMENT TO SWITCH MORE TOWARD THE NORTHERN HILLS AND FOOTHILLS.

SUNDAY NIGHT WILL SEE HEAVIEST SNOWS ACROSS THE NORTHERN HILLS WITH
STRONG UPSLOPE ENHANCEMENT. HEAVIER SNOW IS ALSO LIKELY ACROSS
EASTERN CWA WHERE WRAP AROUND PCPN IS EXPECTED TO BE SIGNIFICANT.
SNOW WILL CONTINUE ACROSS HILLS AND EASTERN CWA ON MONDAY AND MAY
EVEN LINGER INTO MONDAY NIGHT ACROSS SOUTH CENTRAL SD.

TOTALS BY MON AFT WILL GENERALLY BE 6 TO 12 INCHES ACROSS THE
PLAINS...10 TO 18 INCHES ACROSS THE PARTS OF THE NORTHERN AND
EASTERN FOOTHILLS AND 15 TO 25 INCHES IN THE NORTHERN HILLS...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

BEHIND THIS SYSTEM...NEXT WEEK LOOKS A BIT UNSETTLED AS WEAK SYSTEMS
PUSH ACROSS. TEMPS WILL BE A BIT TRICKY EARLY IN THE WEEK WITH SNOW
COVER...BUT WITH NO REAL COLD AIR MOVING IN...TEMPS SHOULD BE NEAR
NORMAL...A LITTLE WARMER BY LATE IN THE WEEK.

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...WINTER STORM WARNING THROUGH SUNDAY NIGHT NORTHERN AND
   EASTERN FOOTHILLS...NORTHWEST AND WEST CENTRAL SOUTH
   DAKOTA PLAINS...
   ...WINTER STORM WARNING THROUGH MONDAY MORNING FOR NORTHERN BLACK
   HILLS...
   ...WINTER STORM WARNING THROUGH SUNDAY FOR CENTRAL AND
   SOUTHERN BLACK HILLS...
   ...WINTER WEATHER ADVISORY THROUGH SUNDAY FOR SOUTHERN
   FOOTHILLS AND FALL RIVER CO PLAINS...
   ...WINTER STORM WATCH THROUGH MONDAY FOR SOUTH CENTRAL SOUTH
   DAKOTA...

.WY...WINTER STORM WARNING THROUGH SUNDAY NIGHT FOR NORTHEAST
   WYOMING PLAINS...
   ...WINTER STORM WARNING THROUGH MONDAY MORNING FOR
   WYOMING BLACK HILLS...

ST/LJC
Hazardous weather outlook, Feb 28, 6:30 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MST SAT FEB 28 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291330-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MST (730 AM CST) SAT FEB 28 2004

...WINTER STORM WARNING FOR NORTHEAST WYOMING...BLACK HILLS OF
WYOMING AND SOUTH DAKOTA...AS WELL AS NORTHERN AND EASTERN FOOTHILLS
OF SOUTH DAKOTA...
...WINTER STORM WATCH MUCH OF THE WESTERN SOUTH DAKOTA PLAINS AND
SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO NORTHEAST WYOMING AND THE BLACK HILLS TODAY AND
SPREAD INTO WESTERN SOUTH DAKOTA AS A MIX OF RAIN AND SNOW TONIGHT.
SIGNIFICANT SNOW ACCUMULATIONS CAN BE EXPECTED ACROSS NORTHEASTERN
WYOMING AND THE BLACK HILLS LATE TODAY AND OVERNIGHT WITH SOME AREAS
RECEIVING NEAR 6 INCHES BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG LOW PRESSURE SYSTEM WILL BRING RAIN AND SNOW TO WESTERN
SOUTH DAKOTA AND NORTHEAST WYOMING SUNDAY THROUGH MONDAY AFTERNOON.
AFTER THE STORM MOVES OUT OF THE AREA MONDAY MANY LOCATIONS ACROSS
NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MAY HAVE SEEN HEAVY
SNOWFALL IN EXCESS OF 10 INCHES. FAVORED UPSLOPE AREAS OF THE
NORTHERN BLACK HILLS...NORTHERN FOOT HILLS AND PIEDMONT FOOT HILLS
MAY HAVE SEEN IN EXCESS OF 2 FEET OF SNOW BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SCHILD/MURPHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
February 28, 6:00 PM MST to February 29, 11:59 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
February 28, 6:00 PM MST to February 29, 11:59 PM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
February 28, 6:00 PM MST to February 29, 11:59 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
February 28, 8:00 PM MST to February 29, 11:59 PM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
February 28, 9:00 PM MST to February 29, 11:59 PM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
February 28, 9:00 PM MST to February 29, 11:59 PM MST
Where
Northeastern Crook forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388185, 5388186, 5388187, 5388188, 5388189, 5388190.